Calcolo

, Volume 52, Issue 1, pp 45–67

Mimetic finite difference approximation of quasilinear elliptic problems

Article

Abstract

In this work we approximate the solution of a quasilinear elliptic problem of monotone type by using the Mimetic Finite Difference (MFD) method. Under a suitable approximation assumption, we prove that the MFD approximate solution converges, with optimal rate, to the exact solution in a mesh-dependent energy norm. The resulting nonlinear discrete problem is then solved iteratively via linearization by applying the Kačanov method. The convergence of the Kačanov algorithm in the discrete mimetic framework is also proved. Several numerical experiments confirm the theoretical analysis.

Keywords

MFD method Quasilinear elliptic problems Kačanov method 

Mathematics Subject Classification

65N99 65N12 

References

  1. 1.
    Andreianov, B., Boyer, F., Hubert, F.: Discrete duality finite volume schemes for Leray-Lions-type elliptic problems on general 2D meshes. Numer. Methods Partial Differ. Equ. 23(1), 145–195 (2007)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Antonietti, P.F., Beirão da Veiga, L., Lovadina, C., Verani, M.: Hiercarchical a posteriori error estimators for the mimetic discretization of elliptic problems. SIAM J. Numer. Anal. 51, 654–675 (2013)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Antonietti, P.F., Beirão da Veiga, L., Verani, M.: A mimetic discretization of elliptic obstacle problems. Math. Comp. 82(283), 1379–1400 (2013)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Antonietti, P.F., Bigoni, N., Verani, M.: Mimetic discretizations of elliptic control problems. J. Sci. Comput. 56(1), 14–27 (2013)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Antonietti, P.F., Fadel, N.A., Verani, M.: Modelling and numerical simulation of the polymeric extrusion process in textile products. Commun. Appl. Ind. Math. 1(2), 1–13 (2010)MathSciNetGoogle Scholar
  6. 6.
    Bao, W.: An economical finite element approximation of generalized Newtonian flows. Comput. Methods Appl. Mech. Eng. 191(33), 3637–3648 (2002)CrossRefMATHGoogle Scholar
  7. 7.
    Bao, W., Barrett, J.W.: A priori and a posteriori error bounds for a nonconforming linear finite element approximation of a non-Newtonian flow. RAIRO Modél. Math. Anal. Numér. 32(7), 843–858 (1998)MATHMathSciNetGoogle Scholar
  8. 8.
    Baranger, J., El Amri, H.: Estimateurs a posteriori d’erreur pour le calcul adaptatif d’écoulements quasi-newtonians. RAIRO Modél. Math. Anal. Numér. 25(1), 31–47 (1991)MATHGoogle Scholar
  9. 9.
    Baranger, J., Najib, K.: Analyse numérique des écoulements quasi-newtoniens dont la viscosité obéit à la loi puissance ou la loi de carreau. Numer. Math. 58(1), 35–49 (1990)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Barrett, J.W., Liu, W.B.: Finite element error analysis of a quasi-newtonian flow obeying the Carreau or power law. Numer. Math. 64, 433–453 (1993)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Beirão Da Veiga, L.: A mimetic discretization method for linear elasticity. M2AN Math. Model. Numer. Anal. 44(2), 231–250 (2010)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Beirão da Veiga, L., Brezzi, F., Cangiani, A., Manzini, G., Marini, L.D., Russo, A.: Basic principles of virtual element methods. Math. Models Methods Appl. Sci. 23(1), 199–214 (2013)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Beirão da Veiga, L., Gyrya, V., Lipnikov, K., Manzini, G.: Mimetic finite difference method for the Stokes problem on polygonal meshes. J. Comput. Phys. 228(19), 7215–7232 (2009)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Beirão da Veiga, L., Lipnikov, K.: A mimetic discretization of the Stokes problem with selected edge bubbles. SIAM J. Sci. Comput. 32(2), 875–893 (2010)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Beirão da Veiga, L., Lipnikov, K., Manzini, G.: Convergence analysis of the high-order mimetic finite difference method. Numer. Math. 113(3), 325–356 (2009)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Beirão da Veiga, L., Lipnikov, K., Manzini, G.: Arbitrary-order nodal mimetic discretizations of elliptic problems on polygonal meshes. SIAM J. Numer. Anal. 49(5), 1737–1760 (2011)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Beirão da Veiga, L., Manzini, G.: An a posteriori error estimator for the mimetic finite difference approximation of elliptic problems. Int. J. Numer. Methods Eng. 76(11), 1696–1723 (2008)CrossRefMATHGoogle Scholar
  18. 18.
    Berrone, S., Süli, E.: Two-sided a posteriori error bounds for incompressible quasi-Newtonian flows. IMA J. Numer. Anal. 28(2), 382–421 (2008)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Boyer, F., Hubert, F.: Finite volume method for 2D linear and nonlinear elliptic problems with discontinuities. SIAM J. Numer. Anal. 46(6), 3032–3070 (2008)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Brenner, S., Scott, L.: The mathematical theory of finite element methods. Springer, Berlin/Heidelberg (1994)CrossRefMATHGoogle Scholar
  21. 21.
    Brezzi, F., Buffa, A., Lipnikov, K.: Mimetic finite differences for elliptic problems. M2AN Math. Model. Numer. Anal. 43(2), 277–295 (2009)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Brezzi, F., Lipnikov, K., Shashkov, M.: Convergence of the mimetic finite difference method for diffusion problems on polyhedral meshes. SIAM J. Numer. Anal. 43(5), 1872–1896 (2005). (electronic)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Brezzi, F., Lipnikov, K., Shashkov, M.: Convergence of mimetic finite difference method for diffusion problems on polyhedral meshes with curved faces. Math. Models Methods Appl. Sci. 16(2), 275–297 (2006)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Brezzi, F., Lipnikov, K., Simoncini, V.: A family of mimetic finite difference methods on polygonal and polyhedral meshes. Math. Models Methods Appl. Sci. 15(10), 1533–1551 (2005)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Brezzi, F., Marini, L.D.: Virtual element methods for plate bending problems. Comput. Methods Appl. Mech. Eng. 253, 455–462 (2013)CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    Cangiani, A., Gardini, F., Manzini, G.: Convergence of the mimetic finite difference method for eigenvalue problems in mixed form. Comput. Methods Appl. Mech. Eng. 200(9–12), 1150–1160 (2011)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Chow, S.-S.: Finite element error estimates for nonlinear elliptic equations of monotone type. Numer. Math. 54(4), 373–393 (1989)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Congreve, S., Houston, P., Suli, E., Wihler, T.P.: Discontinuous Galerkin finite element approximation of quasilinear elliptic boundary value problems ii: strongly monotone quasi-newtonian flows. Technical Report NA-11/20. The University of Notthignam (2011)Google Scholar
  29. 29.
    da Veiga, L.B., Brezzi, F., Marini, L.D.: Virtual elements for linear elasticity problems. SIAM J. Numer. Anal. 51(2), 794–812 (2013)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Diening, L., Kreuzer, C.: Linear convergence of an adaptive finite element method for the \(p\)-Laplacian equation. SIAM J. Numer. Anal. 46(2), 614–638 (2008)CrossRefMATHMathSciNetGoogle Scholar
  31. 31.
    Ekeland, I., Temam, R.: Convex analysis and variational problems. North-Holland Publishing Co., Amsterdam (1976). (Translated from the French, Studies in Mathematics and its Applications, Vol. 1)MATHGoogle Scholar
  32. 32.
    El Alaoui, L., Ern, A., Vohralík, M.: Guaranteed and robust a posteriori error estimates and balancing discretization and linearization errors for monotone nonlinear problems. Comput. Methods Appl. Mech. Eng. 200(37–40), 2782–2795 (2011)CrossRefMATHGoogle Scholar
  33. 33.
    Evans, L.C.: Partial differential equations, volume 19 of graduate studies in mathematics, 2nd edn. American Mathematical Society, Providence (2010)Google Scholar
  34. 34.
    Garau, E.M., Morin, P., Zuppa, C.: Convergence of an adaptive Kačanov FEM for quasi-linear problems. Appl. Numer. Math. 61(4), 512–529 (2011)CrossRefMATHMathSciNetGoogle Scholar
  35. 35.
    Han, W.: A posteriori error analysis via duality theory, volume 8 of advances in mechanics and mathematics. Springer, New York (2005)Google Scholar
  36. 36.
    Houston, P., Robson, J., Süli, E.: Discontinuous Galerkin finite element approximation of quasilinear elliptic boundary value problems. I. The scalar case. IMA J. Numer. Anal. 25(4), 726–749 (2005)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Houston, P., Süli, E., Wihler, T.P.: A posteriori error analysis of \(hp\)-version discontinuous Galerkin finite-element methods for second-order quasi-linear elliptic PDEs. IMA J. Numer. Anal. 28(2), 245–273 (2008)CrossRefMATHMathSciNetGoogle Scholar
  38. 38.
    Hyman, J., Shashkov, M.: Mimetic discretizations for Maxwell’s equations and the equations of magnetic diffusion. Prog. Electromagn. Res. 32, 89–121 (2001)CrossRefGoogle Scholar
  39. 39.
    Kreuzer, C.: Analysis of an adaptive Uzawa finite element method for the nonlinear Stokes problem. Math. Comp. 81(277), 21–55 (2012)CrossRefMATHMathSciNetGoogle Scholar
  40. 40.
    Lipnikov, K., Manzini, G., Brezzi, F., Buffa, A.: The mimetic finite difference method for the 3D magnetostatic field problems on polyhedral meshes. J. Comput. Phys. 230(2), 305–328 (2011)CrossRefMATHMathSciNetGoogle Scholar
  41. 41.
    Lipnikov, K., Morel, J., Shashkov, M.: Mimetic finite difference methods for diffusion equations on non-orthogonal non-conformal meshes. J. Comput. Phys. 199(2), 589–597 (2004)CrossRefMATHGoogle Scholar
  42. 42.
    Lipnikov, K., Moulton, J., Svyatskiy, D.: A multilevel multiscale mimetic (M\(^3\)) method for two-phase flows in porous media. J. Comp. Phys. 227, 6727–6753 (2008)CrossRefMATHMathSciNetGoogle Scholar
  43. 43.
    Mitsoulis, E.: Three-dimensional non-Newtonian computations of extrudate swell with the finite element method. Comput. Methods Appl. Mech. Eng. 180(34), 333–344 (1999)CrossRefMATHGoogle Scholar
  44. 44.
    Padra, C.: A posteriori error estimators for nonconforming approximation of some quasi-Newtonian flows. SIAM J. Numer. Anal. 34(4), 1600–1615 (1997)CrossRefMATHMathSciNetGoogle Scholar
  45. 45.
    Veeser, A.: Convergent adaptive finite elements for the nonlinear Laplacian. Numer. Math. 92(4), 743–770 (2002)CrossRefMATHMathSciNetGoogle Scholar
  46. 46.
    Zeidler, E.: Nonlinear functional analysis and its applications. III. Variational methods and optimization. Springer, New York (1985). (Translated from the German by Leo F, Boron)CrossRefGoogle Scholar
  47. 47.
    Zeidler, E.: Nonlinear functional analysis and its applications. II, B. Nonlinear monotone operators. Springer, New York (1990). (Translated from the German by the author and Leo F, Boron)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Italia 2014

Authors and Affiliations

  • Paola F. Antonietti
    • 1
  • Nadia Bigoni
    • 1
  • Marco Verani
    • 1
  1. 1.MOX, Dipartimento di Matematica “F. Brioschi”Politecnico di MilanoMilanItaly

Personalised recommendations